Alert archive / Kansas / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Goodland, KS

June 30, 20167 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this flash flood watch at Jun 30, 2016, 2:46 PM CDT for 7 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jun 30, 2016, 7:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2016, 2:46 PM CDT (19:46 UTC)
In effect from
Jun 30, 2016, 7:00 PM CDT
Expired
Jul 1, 2016, 12:54 AM CDT
In force
6 hr
Issued by
NWS Goodland, KS
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WGUS63 KGLD 301946
FFAGLD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT THU JUN 30 2016

...FLASH FLOODING POSSIBLE TONIGHT...

.A LARGE LINE/COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS
THE REGION TONIGHT. THE HEAVIEST RAINFALL SHOULD OCCUR THIS
EVENING AND INTO THE EARLY MORNING HOURS TOMORROW AS STORM
INTENSITY SHOULD BE AT ITS PEAK. RECENT RAINFALL HAS SATURATED
SOILS AND LOWERED FLASH FLOOD GUIDANCE. WITH ADDITIONAL HEAVY
RAINFALL EXPECTED WITH SLOW MOVING THUNDERSTORMS, A FLASH FLOOD
WATCH WAS NEEDED.

COZ090>092-KSZ001-013-014-027-028-041-042-010400-
/O.NEW.KGLD.FF.A.0003.160701T0000Z-160701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
146 PM MDT THU JUN 30 2016 /246 PM CDT THU JUN 30 2016/

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS
EVENING THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF COLORADO AND KANSAS... 
  INCLUDING THE FOLLOWING AREAS...IN COLORADO...CHEYENNE 
  COUNTY...KIT CARSON COUNTY AND YUMA COUNTY. IN KANSAS... 
  CHEYENNE...GREELEY...LOGAN...SHERMAN...THOMAS...WALLACE AND 
  WICHITA. 

* FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH LATE TONIGHT

* EXCESSIVE RAINFALL FROM SLOW MOVING THUNDERSTORMS IS EXPECTED TO
  FALL ON WET SOILS THIS EVENING AND TONIGHT.

* FLASH FLOODING COULD WASH OUT LOCAL ROADS, PARTICULARLY IN RURAL
  AREAS PRONE TO FLOODING TONIGHT. TURN AROUND, DON'T DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT ADDITIONAL RAINFALL MAY RESULT IN
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND SHOULD FLASH FLOODING OCCUR.

&&

$$
2 follow-up statements
784 
WGUS63 KGLD 010247
FFAGLD

FLOOD WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT THU JUN 30 2016

...FLASH FLOODING POSSIBLE TONIGHT...

.A LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE REGION THIS EVENING WITH ANOTHER ROUND OF THUNDERSTORMS
POSSIBLE LATE TONIGHT. THE HEAVIEST RAINFALL SHOULD OCCUR THIS
EVENING AND INTO THE EARLY MORNING HOURS FRIDAY AS STORM
INTENSITY SHOULD BE AT ITS PEAK. RECENT RAINFALL HAS SATURATED
SOILS OVER PARTS OF THE REGION. WITH ADDITIONAL HEAVY RAINFALL
EXPECTED WITH SLOW MOVING THUNDERSTORMS...A FLASH FLOOD WATCH WAS
NEEDED.

COZ090>092-KSZ001-013-014-027-028-041-042-011000-
/O.CON.KGLD.FF.A.0003.000000T0000Z-160701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
847 PM MDT THU JUN 30 2016 /947 PM CDT THU JUN 30 2016/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM MDT /5 AM CDT/
FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF COLORADO AND KANSAS...INCLUDING THE FOLLOWING 
  AREAS...IN COLORADO...CHEYENNE COUNTY...KIT CARSON COUNTY AND 
  YUMA COUNTY. IN KANSAS...CHEYENNE...GREELEY...LOGAN... 
  SHERMAN...THOMAS...WALLACE AND WICHITA. 

* UNTIL 4 AM MDT /5 AM CDT/ FRIDAY

* EXCESSIVE RAINFALL FROM SLOW MOVING THUNDERSTORMS IS EXPECTED 
  TO FALL ON WET SOILS THIS EVENING AND TONIGHT. 

* FLASH FLOODING COULD WASH OUT LOCAL ROADS... PARTICULARLY IN
  RURAL AREAS PRONE TO FLOODING TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT ADDITIONAL RAINFALL MAY RESULT IN
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND SHOULD FLASH FLOODING OCCUR.

&&

$$
443 
WGUS63 KGLD 010554
FFAGLD

FLOOD WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
1154 PM MDT THU JUN 30 2016

COZ090>092-KSZ001-013-014-027-028-041-042-010700-
/O.CAN.KGLD.FF.A.0003.000000T0000Z-160701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
1154 PM MDT THU JUN 30 2016 /1254 AM CDT FRI JUL 1 2016/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF COLORADO AND KANSAS HAS
BEEN CANCELLED. HEAVY RAIN HAS ENDED ACROSS THE WATCH AREA AND THE
FLASH FLOOD THREAT HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 12:52 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 30, 12:52 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1152 AM MDT THU JUN 30 2016

.SHORT TERM...(Today through Saturday night)
Issued at 350 AM MDT Thu Jun 30 2016

Today-tonight...another batch of moisture in the 700-300mb layer is
forecast to move into the Tri-state area from the west this
afternoon with a slight decrease in coverage tonight. Precipitable
water values also increase with forecast values of 1.4 to 1.8 inches
by 00z Friday with nearly 2 inches across the east around midnight
then 1.3 to 1.8 inches (west to east) Friday morning. So with that
said am currently thinking that most of the area will be
precipitation free this morning with an increase in chances and
coverage during the afternoon. Chances further increase across the
east during the evening before decreasing after midnight. High
temperatures today should range from the low 80s in the northwest
(Yuma) to the upper 80s to around 90 from McCook to Hill City to
Tribune. Low temperatures in the mid 50s to low 60s.

Friday-Friday night...GFS/NAM/SREF bring a bit of drier air aloft
into the area during the morning hours but below it lower levels are
rather saturated with NAM and lesser extent the GFS showing boundary
layer humidity rather high. Best chance of precip will be along and
north of the interstate. For the afternoon models showing another
batch of moisture moving into far eastern Colorado from the west.
This batch continues to move east during the evening with some
slightly drier air moving in from the south/southwest. Precipitable
water values remain in the 1.3 to 1.8 inch range during the day with
a slight increase during the night. As a result am ramping of
precipitation chances during the evening through early overnight
hours. High temperature forecast will be challenging given the
extensive low level moisture which will likely create considerable
cloudiness. May be a bit high with my low 70 to around 80 degree
high temperature forecast as the NAM (only model) a bit cooler with
low 60s to low 70s. Low temperatures again in the mid 50s to low 60s.

Saturday-Saturday night...A bit of drier air aloft tries to push its
way into the far northwest portion of the area during the afternoon
as an upper trough moves through. For the nighttime hours the drier
air aloft continues east/southeast nearly clearing the forecast area
by sunrise Sunday morning. Will advertise slowly decreasing
precipitation chances from northwest to southeast through the
period. The lower levels of the atmosphere remain nearly saturated
which will limit convective potential and strongly impact afternoon
temperature forecast. Have gone with afternoon temperatures in
the low to upper 70s which may be optimistic for some, especially
where clouds and precipitation linger longer in the day. Low
temperatures in the mid 50s to low 60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 227 AM MDT Thu Jun 30 2016

H5 trough axis moves east on Sunday and pulls the better rain
chances with it. PoPs remain in the eastern portions of the CWA
through the afternoon with an isolated thunderstorm or two possible
elsewhere. Another weak shortwave and associated axis of instability
will move across the region Monday with slgt chc to chc PoPs mainly
during the afternoon to early evening. Tuesday we will see good
moisture transport at the 850mb level out of the south which will
combine with ample instability during the afternoon and early
evening to trigger thunderstorm development in the presence of weak
forcing. For Wednesday and Thursday, weak shortwave ridge builds and
moves east. This will serve to cut off the moisture flow at the
850mb to 700mb level and dry things out across the CWA. There will
be instability in the region; however, with little forcing there
will be little to no chance of thunderstorm development. The global
models are both highlighting the beginnings of a monsoonal type
trough development in the southwest late in the extended period
which will increase the PoPs once more but will need to see better
consistency before committing to higher rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1152 AM MDT Thu Jun 30 2016

VFR conditions and no precipitation is expected this afternoon.
That changes this evening as an upper level disturbance moves
across the region. Am anticipating a large complex/line of
storms to move across the High Plains this evening into tomorrow
morning. Storms will move slowly, may provide a few stronger wind
gusts, and produce heavy rains and reduced visibility. Storms
reach KGLD first and KMCK a few hours afterwards. Behind the
storms, am expecting some stratus and fog development due to a
richly moist airmass. Many forecast soundings and guidance members
indicate this potential. Forecast IFR conditions at KGLD and MVFR
at KMCK. Can't rule out potential LIFR conditions either.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...TL
AVIATION...RRH
Hazardous weather outlook, Jun 30, 11:22 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU JUN 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1022 AM MDT THU JUN 30 2016 /1122 AM CDT THU JUN 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT ACROSS
THE HIGH PLAINS. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AS THE PRIMARY THREAT. HEAVY RAINFALL IS ALSO FORECAST WITH
THESE STORMS. FLASH FLOODING WILL BE A CONCERN...PARTICULARLY FOR
LOCATIONS THAT RECENTLY OBSERVED HEAVY RAIN OR OBSERVE TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM ACTIVITY WILL CONTINUE FRIDAY AND FRIDAY NIGHT ACROSS
THE TRI-STATE REGION. THE PRIMARY CONCERN WILL BE FLASH FLOODING
AS A COUPLE ROUNDS OF HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:49 PM CDTSevere Thunderstorm WarningGLDSherman41 min
Jun 29, 9:02 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace43 min
Jun 29, 9:55 PM CDTSpecial Weather StatementGLDSherman50 min
Jun 29, 10:05 PM CDTSpecial Weather StatementGLDSherman40 min
Jun 29, 10:25 PM CDTSpecial Weather StatementGLDGreeley50 min
Jun 29, 10:30 PM CDTSpecial Weather StatementGLDCheyenne45 min
Jun 29, 10:41 PM CDTSpecial Weather StatementGLDLogan, Wichita49 min
Jun 29, 11:31 PM CDTSpecial Weather StatementGLDGreeley, Wichita44 min
Jun 30, 2:02 AM CDTSpecial Weather StatementGLDGraham28 min
Jun 29, 7:06 PM CDTSpecial Weather StatementGLDYuma39 min
Jun 29, 7:25 PM CDTSevere Thunderstorm WarningGLDKit Carson35 min
Jun 29, 7:39 PM CDTTornado WarningGLDKit Carson15 min
Jun 29, 7:50 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson40 min
Jun 29, 7:57 PM CDTSevere Thunderstorm WarningGLDKit Carson48 min
Jun 29, 8:02 PM CDTSpecial Weather StatementGLDKit Carson43 min
Jun 29, 8:10 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma50 min
Jun 29, 8:27 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson15 min
Jun 29, 8:46 PM CDTSpecial Weather StatementGLDCheyenne59 min
Jun 29, 9:15 PM CDTSpecial Weather StatementGLDYuma45 min
Jun 29, 9:48 PM CDTSpecial Weather StatementGLDCheyenne42 min
Jun 29, 10:39 PM CDTFlash Flood WarningGLDCheyenne3 hr

Nearby

Flash Flood Watches in Kansas, 2016Flash Flood Watches in Colorado, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.